Alert archive / New York / Special Weather Statements in 2024

Special Weather Statement, NWS Buffalo, NY

August 4, 2024Jefferson County, New York

NWS Buffalo, NY issued this special weather statement at Aug 4, 2024, 3:25 PM EDT for Jefferson County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2024, 3:25 PM EDT (19:25 UTC)
Expired
Aug 4, 2024, 4:15 PM EDT
In force
50 min
Issued by
NWS Buffalo, NY
Hail
0.00 in
Wind
40

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 38 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

076 
WWUS81 KBUF 041925
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
325 PM EDT Sun Aug 4 2024
 
NYZ007-008-042015-
Jefferson NY-Lewis NY-
325 PM EDT Sun Aug 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFFERSON AND
NORTHWESTERN LEWIS COUNTIES THROUGH 415 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Glen Park, or 10 miles northwest of Fort Drum, moving
southeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Watertown, Fort Drum, Carthage, West Carthage, Herrings, Denmark,
Black River, Philadelphia, Copenhagen, Evans Mills, Deferiet,
Calcium, La Fargeville, Perch Lake, Diana Center, Great Bend,
Depauville, Perch River, Natural Bridge, and Rutland Center.

This includes Interstate 81 between exits 47 and 49.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4408 7612 4425 7600 4411 7541 4386 7557
TIME...MOT...LOC 1924Z 293DEG 31KT 4413 7594 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

JJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:59 PM EDT, 26 minutes earlier.

Area forecast discussion, Aug 4, 2:59 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
259 PM EDT Sun Aug 4 2024

.SYNOPSIS...
Mainly dry for most locales today as weak high pressure builds into
the region. Unsettle weather make a return Monday as a cold front
passes through the region. Cooler, less humid behind the front
Tuesday but chances for showers and thunderstorms will
persist...especially closer to the New York and Pennsylvania
boarder. Drier weather then briefly returns Wednesday as high
pressure builds into the region.

&&

.NEAR TERM /THROUGH MONDAY/...
A few showers or thunderstorms will still be possible this afternoon
across the Finger Lakes region and North Country...especially for
the St. Lawrence Valley.

Otherwise...partly to mostly sunny skies and dry for most locales as
weak high pressure builds into the area.

High temperatures this afternoon will generally be found in the 80s,
with the warmest readings across the lake plains and Genesee valley.

Mainly dry weather is expected this evening and for much of tonight
ahead of a cold front. After that...several embedded shortwaves
within the broader trough will then begin to impact the eastern
Great Lakes beginning late tonight and especially on Monday. The
strongest of which will then send a cold front southward bringing
increasing chances for showers and thunderstorms. Some of the
stronger storms ahead and along the front will have the potential to
produce strong gusty winds Monday afternoon. The main focus for
these stronger storms will focus from the S. Tier east into the
Finger Lakes where a slight risk for severe weather has been placed
by SPC.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Longwave troughing spread across the lower Great Lakes and the
northeast will allow for a few shortwave troughs to rotate through,
resulting in a cold front to sag south across the area Monday. This
front will continue to push south of the area Monday night before
stalling out to the south of the area by Tuesday. With the exiting
cold front Monday night, expect the associated showers and
thunderstorms to taper off quickly.

As the next shortwave approaches and channels its associated
vorticity towards the area early Tuesday morning a few scattered
showers may be possible across Western NY. For the rest of Tuesday,
additional shortwave energy will pass by to the north of the stalled
frontal boundary (sprawled across the Ohio Valley into the Mason-
Dixon line), which will support a swath of widespread showers and a
few thunderstorms mainly across the Southern Tier and into the
central portions of Ohio and Pennsylvania. Regarding rainfall, close
to a half of an inch will be possible across the areas along the
NY/PA state line while a few hundredths to a tenth may be possible
just south of Lake Ontario with little to none expected across the
North Country.

Tuesday night through Wednesday night, the last shortwave in the
series will rotate through the longwave pattern and push the stalled
front further south. In its wake, surface high pressure will
gradually shift from the upper Great Lakes into the lower Great
Lakes, supporting dry weather to return.

Now with regards for temperatures, in the wake of the frontal
passage Monday, expect cooler temperatures, albeit near/slightly
below normal for the middle of the week. Highs Tuesday will range in
the low to mid 70s while Wednesday will feature a range of 70s, with
the warmest temperatures correlating with the lake plains.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Moving on into the long term portion of the forecast...the majority
of the medium range guidance still suggests that Thursday will be a
mainly dry day across our region...thanks to surface high pressure
over Quebec that will be ridged southwestward across New York State.
This being said...cannot completely rule out some leading moisture
from Tropical Cyclone Debby (or its remnants) making it into our
region during this time...which if realized would lead to the
potential for some showers. Given this possibility and our existing
continuity...have kept some slight chance PoPs in the forecast.

After that forecast uncertainty increases dramatically for the end
of the work week and the start of next weekend...as the various
guidance packages continue to exhibit a large degree of variance in
what will happen with Debby or its remnants. As previously mentioned
here...there will be at least some potential for a PRE (Predecessor
Rain Event) to develop out ahead of this system during this time
frame...with the timing and placement of both this and the main
surface circulation remaining very much in question at this distant
vantage point. For now...will have some slight chance to chance PoPs
in the forecast to cover this possibility both Friday and Saturday.

By Sunday a general consensus of the guidance suggests that the
remains of this system will get shunted east of our longitude by
another mid-level trough dropping southeastward across the Great
Lakes...with this next feature possibly producing some showers of
its own right as it pushes toward our region during the latter half
of next weekend.

As for temperatures...these look to average out near to slightly
below normal through this period...with slightly below average high
temperatures being partially offset by average to slightly above
average lows. Speaking more specifically...expect highs to
predominantly be between 75 and 80...while lows mostly range from
the upper 50s to mid 60s.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A few showers and thunderstorms will still be possible this
afternoon but will likely not have an impact on area terminals.

Tonight...most terminals will continue to see VFR. KJHW may see
lower vsbys due to some river valley fog overnight. A cold front
will approach the region late with a few showers or a thunderstorm
possible at KART by daybreak.

Outlook...

Monday through Tuesday...VFR/MVFR with a chance of showers and
thunderstorms.

Wednesday...Mainly VFR.

Thursday...VFR/MVFR with a slight chance of an afternoon shower or a
thunderstorm.

Friday...VFR/MVFR with a chance of showers or a thunderstorm.

&&

.MARINE...
Light to moderate wind flow of 5 to 15 mph this afternoon on area
lakes. This will produce wave action of generally less than 2 feet.

Winds will remain light this evening but begin to pick up ahead of a
cold front later tonight. A cold front is advertised to approach the
lakes early Monday morning. This will bring about a freshening of
winds by Monday afternoon which may near SCA conditions...especially
on Lake Erie. There will also be some showers and thunderstorms
ahead and along the front which could produce strong gusty winds and
higher wave action.

Winds will become northerly behind the front Monday night producing
some modest chop on area lakes through the day Tuesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...EAJ
LONG TERM...JJR
AVIATION...AR
MARINE...AR
Hazardous weather outlook, Aug 4, 4:39 AM EDT, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
439 AM EDT Sun Aug 4 2024

NYZ001>003-007-008-010-011-050900-
Niagara-Orleans-Monroe-Jefferson-Lewis-Northern Erie-Genesee-
439 AM EDT Sun Aug 4 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>006-012>014-019>021-085-050900-
Wayne-Northern Cayuga-Oswego-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
439 AM EDT Sun Aug 4 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms will be possible on Monday. The
greatest severe weather threat will come from damaging straight line
winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-050900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
439 AM EDT Sun Aug 4 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 4, 2:33 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Buffalo NY
233 PM EDT Sun Aug 4 2024

NYZ007-041930-
Jefferson NY-
233 PM EDT Sun Aug 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JEFFERSON COUNTY
THROUGH 330 PM EDT...

At 233 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clayton, or 25 miles northwest of Watertown, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clayton, Kring Point State Park, Wellesley Island State Park, Cedar
Point State Park, Redwood, Alexandria Bay, Plessis, Grindstone,
Fishers Landing, and La Fargeville.

This includes Interstate 81 between exits 49 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4440 7583 4438 7581 4414 7583 4421 7622
      4424 7617 4429 7615 4430 7613 4430 7610
      4433 7605 4435 7601 4434 7597 4440 7586
TIME...MOT...LOC 1833Z 273DEG 18KT 4429 7617

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JJR
Special weather statement, Aug 4, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
325 PM EDT Sun Aug 4 2024

NYZ007-008-042015-
Jefferson NY-Lewis NY-
325 PM EDT Sun Aug 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFFERSON AND
NORTHWESTERN LEWIS COUNTIES THROUGH 415 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Glen Park, or 10 miles northwest of Fort Drum, moving
southeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Watertown, Fort Drum, Carthage, West Carthage, Herrings, Denmark,
Black River, Philadelphia, Copenhagen, Evans Mills, Deferiet,
Calcium, La Fargeville, Perch Lake, Diana Center, Great Bend,
Depauville, Perch River, Natural Bridge, and Rutland Center.

This includes Interstate 81 between exits 47 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4408 7612 4425 7600 4411 7541 4386 7557
TIME...MOT...LOC 1924Z 293DEG 31KT 4413 7594

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JJR

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:24 PM EDTSpecial Marine WarningBUF53 min
Aug 4, 2:33 PM EDTSpecial Weather StatementBUFJefferson57 min

Nearby

Special Weather Statements in New York, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.